Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 197, NWS Binghamton, NY

July 20, 2021Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 20, 2021, 5:57 PM EDT for Oneida County, New York. It was in force for 63 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2021, 5:57 PM EDT (21:57 UTC)
Expired
Jul 20, 2021, 7:00 PM EDT
In force
63 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 56 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:27 PM EDTTSTM WND DMG3.56 Sw Camden, NYSTRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON WIRES AND ACROSS ELPIS RD.
Jul 20, 6:27 PM EDTTSTM WND DMG3 Ne Jewell, NYSTRONG THUNDERSTORM WINDS KNOCKED ON TREE ON PRESTONHILL RD.
Jul 20, 6:42 PM EDTTSTM WND DMG2 Ene Vienna, NYSTRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON WIRES.
Jul 20, 6:49 PM EDTTSTM WND DMG2 Wnw Griffiss Afb, NYSTRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON ROAD.
Jul 20, 6:49 PM EDTTSTM WND DMG2 Wsw Stokes Corner, NYSTRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON WIRES.
Jul 20, 6:55 PM EDTTSTM WND DMG2 Ene Delta Lake, NYSTRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON VEHICLE IN DELTA LAKE STATE PARK. NO INJURIES REPORTED AS WOMAN IN CAR REFUSED TREATMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:05 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS51 KBGM 202157
SVRBGM
NYC065-202300-
/O.NEW.KBGM.SV.W.0197.210720T2157Z-210720T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
557 PM EDT Tue Jul 20 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Central Oneida County in central New York...

* Until 700 PM EDT.

* At 556 PM EDT, severe thunderstorms were located along a line
  extending from Barnes Corners to near Brewerton, moving east at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rome, Lee, Verona, Vienna, Camden, Boonville, Vernon, Florence,
  Sylvan Beach and Ava.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4308 7552 4311 7565 4316 7573 4316 7575
      4317 7577 4316 7579 4316 7589 4332 7587
      4333 7588 4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 2156Z 253DEG 45KT 4382 7585 4325 7625 

HAIL...1.00IN
WIND...60MPH
 
$$

HLC
1 follow-up statement
245 
WWUS51 KBGM 202230
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
630 PM EDT Tue Jul 20 2021

NYC065-202300-
/O.CON.KBGM.SV.W.0197.000000T0000Z-210720T2300Z/
Oneida NY-
630 PM EDT Tue Jul 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL ONEIDA COUNTY...

At 630 PM EDT, severe thunderstorms were located along a line
extending from 12 miles northeast of Lowville to Camden, moving east
at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rome, Lee, Verona, Vienna, Camden, Boonville, Vernon, Florence,
Sylvan Beach and Ava.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4308 7552 4311 7565 4316 7573 4316 7575
      4317 7577 4316 7579 4316 7589 4332 7587
      4333 7588 4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 2230Z 253DEG 45KT 4393 7534 4336 7574 

HAIL...1.00IN
WIND...60MPH
 
$$

HLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:38 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 20, 5:38 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
538 PM EDT Tue Jul 20 2021

.SYNOPSIS...
A warm mostly sunny day is in store, but a new disturbance
will drop into the region late this afternoon through tonight
with scattered showers and thunderstorms. The strongest cells
could contain damaging winds and locally heavy rainfall. A cold
front will finish sweeping through the area Wednesday,
eventually taking showers and thunderstorms away with it.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
535 pm update...

Have issued a flash flood watch for Oneida County until 2 am
tonight. After receiving over 4 inches across northern Oneida
County yesterday and heavy rainfall expected with thunderstorms
tonight, flash flooding will be possible.

330 pm update...

A severe thunderstorm watch has been issued until 11 PM for
central NY except for the PA border counties. The biggest threat
will be damaging winds but large hail is also possible in
discreet cells ahead of a line of showers and thunderstorms.
Heavy rain will also be a threat for flash flooding. Storms will
be moving but as the line goes through it will slow and start
training this evening.

Low level moisture mixed out this morning leaving mostly sunny
but hazy skies. Temperatures have risen mostly into the lower
80s. So far a cap is keeping convection away. Instability is
high with cape over 2k and lifted indices of -5. As the
convective line and cold front drop south wind shear will
increase to 35 kts in the north. Strong downdrafts will cause
damaging winds. The instability will help water get above the
-20c level to form hail.

Precipitable water is increasing to 1.4 inches in the north.
Initially the single cells should be moving and spaced apart
enough to limit flash flooding. Depending on how strong the line
is when it gets here this evening, that rain could be a problem.
The line will slow over our area as the main forcing drops
southeast into the Hudson Valley. Some of the models have
rainfall amounts in excess of 2 inches. With the wet antecedent
conditions 2 inches in an hour would be enough to cause
flooding. In the case of Oneida County it would be less given
the flooding there just yesterday.

The cold front goes through late tonight and Wednesday morning.
Convection tonight will be tapering off as it outruns the better
wind shear and forcing. Midday tomorrow there could be a
resurgence in NEPA and Sullivan County NY with weak surface
heating and another short wave moves through. SPC has put the
far southeast in a marginal chance of severe thunderstorms for
Wednesday. Showers and thunderstorms there end in the afternoon.

Temperatures will fall into the 60s tonight then rising into the
70s Wednesday. The far southeast could near 80. Low temperatures
will be in the 50s Wednesday night.

Wednesday into Wednesday night skies will clear front northwest
to southeast behind the front as drier air comes in.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Only minor changes with the forecast update this afternoon in
the short term. Previous discussion below.

High pressure will bring dry conditions to the area on Thursday
along with a mix of sun and clouds. High temperatures are
expected to mainly be in the mid to upper 70s. Some lower 70s
are expected in the higher elevations of Central NY/Catskills.
Meanwhile some lower 80s will be possible in portions of the
Wyoming Valley in PA.

Another shortwave will approach the area Thursday night, which
may touch off a few light showers late Thursday night/early
Friday morning, mainly west of I-81. That being said, the
majority of the area will likely remain dry. Lows are expected
to be in the mid to upper 50s.

As the shortwave moves through the area on Friday, a few
scattered showers will be possible and perhaps a few
thunderstorms by the afternoon. However, at this time, it
appears overall coverage will be rather limited and there will
be plenty of dry breaks with some sunshine throughout the day.
Highs are expected to be very similar to Thursday, mainly in the
mid to upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Dry weather is expected to return for Friday night into Saturday
as high pressure settles in. An isolated late afternoon shower
cannot be ruled out Saturday ahead of the next system, but the
majority of the area will likely remain dry through the day with
mostly sunny skies. After low temperatures in 50s Friday night,
highs are expected to be in the mid 70s to lower 80s on
Saturday.

Another shortwave/frontal system is expected to impact the
region Saturday night through Sunday, bringing scattered showers
and some thunderstorms. With greater instability Sunday
afternoon, the chance for thunderstorms will be highest during
that period. Modeling at this time is indicating the potential
for 1,000-2,000 J/KG of CAPE and 20-30 knots of 0-6 KM bulk
shear to promote the potential for gusty winds with the storms.
Given timing uncertainty, it is a bit early to hone in on the
threat for strong to severe storms at this time. Heavy rainfall
will be another concern too given recent rounds of rainfall with
the details ironed out as we get closer to the event. Some
additional scattered showers will be possible on Monday with a
northwest flow, before high pressure likely brings dry
conditions by Tuesday.

Temperatures Sunday/Monday are expected to be a bit warmer;
mainly mid 70s to lower 80s Sunday and upper 70s to mid 80s
Monday. With dewpoints back in the 60s to perhaps near 70, it
will be more humid as well.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
140 pm update...

Other than some smoke dropping vsbys to 5sm conditions are VFR.
We are waiting for a line of showers and thunderstorms to drop
south with MVFR restrictions and brief IFR possible in NY.
SYR/RME 22 to 01z then 23 to 02z for BGM/ITH/ELM.

A cold front will follow the convection tonight dropping cigs
and vsbys mostly to IFR in CNY. IFR will lift to MVFR around
14z.

At AVP convection will die before getting there. The front will
wait until after 12z but could have MVFR cigs.

West winds at 5 to 10 kts this afternoon into evening. Tonight
light and variable winds. Wednesday northwest winds at 5 to 10
kts.

Outlook...

Wednesday afternoon...In CNY improvement to VFR. For AVP
lingering scattered showers and thunder with associated
intermittent restrictions.

Late Wednesday through Saturday...Late night-early morning fog
possible, especially KELM; otherwise mainly VFR. Small chances
of showers and thunder with brief restrictions Friday.

Late Saturday night through Sunday...chances of showers and
thunder with restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 2 AM EDT Wednesday for NYZ009-037.

&&

SYNOPSIS...TAC
NEAR TERM...MPK/TAC
SHORT TERM...BJG/MWG
LONG TERM...BJG/MWG
AVIATION...TAC
Hazardous weather outlook, Jul 20, 5:35 PM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
535 PM EDT Tue Jul 20 2021

NYZ015>018-023-025-036-044>046-212145-
Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-Tompkins-Madison-
Cortland-Chenango-Otsego-
535 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

...SCATTERED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN POSSIBLE...

Scattered showers and thunderstorms are forecast to move into the
area this evening, lasting into tonight. With soils still very wet
from several bouts of rain during the past week, isolated flash
flooding will also be possible. Locations that recently experienced
flooding, will be more vulnerable to additional rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

PAZ043-044-047-048-072-212145-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
535 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022-024-055>057-062-PAZ038>040-212145-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-
535 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

...ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN POSSIBLE...

Scattered showers and thunderstorms are forecast to move into the
area late this afternoon, lasting into tonight. A few of the
strongest storms could become severe with damaging wind gusts and
large hail. With soils still very wet from several bouts of rain
during the past week, isolated flash flooding will also be possible.
Locations that recently experienced flooding, will be more
vulnerable to additional rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-037-212145-
Northern Oneida-Southern Oneida-
535 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jul 20, 5:34 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
534 PM EDT Tue Jul 20 2021

NYZ009-018-036-037-202215-
Onondaga-Southern Oneida-Madison-Northern Oneida-
534 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONEIDA...
NORTHWESTERN MADISON AND NORTHERN ONONDAGA COUNTIES...

At 533 PM EDT, a strong thunderstorm was located near Fulton, moving
east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clay, Rome, Cicero, Lysander, Sullivan, Oneida, Lenox, Baldwinsville,
North Syracuse and Vienna.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4344 7559 4299 7562 4316 7648 4322 7648
      4323 7630 4320 7627 4322 7626 4324 7627
      4324 7626 4320 7622 4322 7620 4327 7621
      4322 7609 4320 7608 4315 7589 4328 7587
      4333 7588 4347 7582
TIME...MOT...LOC 2133Z 278DEG 32KT 4327 7646

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:31 PM EDTFlash Flood WatchBGMOneida3 hr
Jul 20, 5:34 PM EDTSpecial Weather StatementBGMOnondaga41 min
Jul 20, 6:05 PM EDTSpecial Weather StatementBGMSchuyler25 min
Jul 20, 6:10 PM EDTSpecial Weather StatementBGMCortland35 min
Jul 20, 6:44 PM EDTSevere Thunderstorm WarningBGMOneida50 min
Jul 20, 6:54 PM EDTSpecial Weather StatementBGMCortland51 min
Jul 20, 6:55 PM EDTFlash Flood WarningBGMOneida49 min
Jul 20, 7:33 PM EDTSpecial Weather StatementBGMTioga, Tompkins27 min
Jul 20, 7:40 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga, Tompkins50 min
Jul 20, 7:41 PM EDTAreal Flood AdvisoryBGMSteuben68 min
Jul 20, 7:47 PM EDTSpecial Weather StatementBGMChemung43 min
Jul 20, 7:58 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben47 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.